Dr Joshua Zeichner reviews the case of a 7-year-old female patient with atopic dermatitis.
Joshua Zeichner, MD: Let’s move on to case No. 2. Here we have a 7-year-old female previously diagnosed with moderate atopic dermatitis who presents to the dermatologist with worsening of patches on her face and elbows. Her parents have admitted that she doesn’t want to attend school because of persistent bullying that she gets when she’s there. She skipped school for the past 2 days and doesn’t want to return until her face is less red and irritated.
Prior to her visit with the dermatologist, she has been following up with her primary care doctor for the past 6 months. The regimen her primary care doctor started her on was a combination approach, including nonpharmacologic products like emollients and moisturizers, as well as hydrocortisone 2% cream. But because of the lack of efficacy and adherence, she stopped the steroid after 3 months and bridged to a tacrolimus 0.03% ointment. She’s currently on that tacrolimus 0.03% ointment, but the rashes and swelling are getting worse, and she’s experiencing sensitivity to hot and cold temperatures. Her parents are concerned about long-term use of steroids and want to explore other options. They’ve also noted that the patient isn’t consistently adherent to her topical medications because of the burning associated with applying them.
Transcript edited for clarity